See What HealthDay Can Do For You
Contact Us

Variable Symptoms for Acid-Hydrolyzed Wheat Protein Allergy

Patients manifest symptoms of HWP-wheat-dependent exercise-induced anaphylaxis, urticaria

THURSDAY, June 25, 2015 (HealthDay News) -- Patients with allergy to Glupearl 19S, an acid-hydrolyzed wheat protein (HWP), often manifest symptoms of HWP-wheat-dependent exercise-induced anaphylaxis and contact urticaria, according to a report published online June 20 in the International Journal of Dermatology.

Tomoko Kobayashi, M.D., from Tokyo Medical University, and colleagues describe 61 cases of patients who had used HWP-containing facial soap. After consuming wheat-containing food, 35 of these patients experienced urticaria or anaphylaxis.

The researchers found that 18 of the 35 patients with urticaria or anaphylaxis tested positive to 0.01 percent Glupearl 19S solution. In patients with versus without HWP allergy, wheat-specific immunoglobulin E (IgE) and serum gluten-specific IgE were elevated. Nine of the patients who tested positive to Glupearl 19S on the skin-prick test experienced HWP-wheat-dependent exercise-induced anaphylaxis and four experienced food-dependent anaphylaxis. Furthermore, four patients experienced worsening of symptoms during exercise in addition to food-dependent anaphylaxis.

"We found that patients with HWP allergy tended to manifest symptoms of both HWP-wheat-dependent exercise-induced anaphylaxis and contact urticaria," the authors write. "Patients with a history of these symptoms need to be informed about the risk of consuming wheat-containing foods and the importance of excluding such items from their diet."

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.